MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MECTALOCK INSTRUMENTS MECTALOCK PEEK 2.4 - SHORT DRIVER; DISPOSABLE INSTRUMENT FOR ARTHROSCOPY SURGERY

MEDACTA INTERNATIONAL SA MECTALOCK INSTRUMENTS MECTALOCK PEEK 2.4 - SHORT DRIVER; DISPOSABLE INSTRUMENT FOR ARTHROSCOPY SURGERY
Model Number 05.10.001
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 23-feb-2021.Lot 1924147: (b)(4) items manufactured and released on 24-mar-2020.Expiration date: 2025-feb-07.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any other similar reported event.
 
Event or Problem Description
The patient underwent a labral repair ((b)(6) 2020), hip arthroscopy.Two mectalock (j-lock) peek anchors were used to refixing the labrum to the acetabulum with no visual issues.The surgeon sent to the agent a picture of an x-ray asking if the image in the x-ray was part of the anchor inserter handle.It appears that a part of the inserter handle has remained in the bone with the anchor.The patient undergoing surgery to remove the object on (b)(6) 2021.
 
Additional Manufacturer Narrative
On (b)(6) 2021, we were informed that revision surgery took place on (b)(6) 2021.Clinical evaluation performed by medical affairs director.During an arthroscopic surgery of labrum refixation with a peek anchor, the tip of the positioning instrument broke, though the surgeon did not perceive the fracture.The tip of the instrument is visible in the postoperative xrays, it remained in the cannulation of the anchor.We cannot determine the reasons for the fracture with the elements at hand.No clinical cause could be ascertained.We were informed that a different surgeon intervened to remove the broken instrument part; the future clinical pathway of the patient should be totally flawless and no further consequences of the event should be expected.Preliminary investigation performed by r&d project manager.Basing on the preliminary pictures received, the inserter of a mectalock peek ø2.4 anchor has been analyzed.The distal portion of the inserter has been found disassembled from the main metal shaft of the instrument during the surgery.According to the design and the expected manufacturing process of the device, the main body of the metal shaft and the distal tip are produced in separated parts and then assembled togheter by means of a geometrical key/socket interface and a laserwelding.It can be noticed from the pictures that, while the design of the parts is correctly represented, the geometrical separation of the two components has been caused by a failure of the laserwelding at the assembly interface.This could have happened due to an excessive side loads applied by the surgeon during the use of the implant, i.E.: applying not expected extra bending forces to the inserter.
 
Event or Problem Description
The patient underwent a labral repair ((b)(6) 2020), hip arthroscopy.Two mectalock (j-lock) peek anchors were used to refixing the labrum to the acetabulum with no visual issues.The surgeon sent to the agent a picture of an x-ray asking if the image in the x-ray was part of the anchor inserter handle.It appears that a part of the inserter handle has remained in the bone with the anchor.The patient underwent revision surgery on (b)(6) 2021 to remove the broken part.
 
Additional Manufacturer Narrative
Device returned on 14-april-2021 and analyzed.Visual inspection performed by r&d project manager: the component of the mectalock peek inserter has been received and analyzed.It is evident that the laser welding broke and the tip component has been detached from the main shaft of the inserter.The proximal portion of the analyzed component was found to be substantially damaged, most likely due to the extraction, therefore it is not possible to perform a detailed microscopic analysis of the fracture mechanism.However, it is evident that the component has been subjected to excessive lateral bending as the axis of the component was found to be deviated from the original.This suggests that misuse could have occurred during the anchor's placement or that a not foreseeable condition of use required an excessive force, as the mectalock peek anchors are intended to be impacted axially only within the pre-drilled cylindrical pilot hole.

Brand Name
MECTALOCK INSTRUMENTS MECTALOCK PEEK 2.4 - SHORT DRIVER
Common Device Name
DISPOSABLE INSTRUMENT FOR ARTHROSCOPY SURGERY
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key11386098
Report Number3005180920-2021-00151
Device Sequence Number11643560
Product Code MBI
UDI-Device Identifier07630040727754
UDI-Public07630040727754
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K190474
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/07/2025
Device Model Number05.10.001
Device Catalogue Number05.10.001
Device Lot Number1924147
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2021
Supplement Date Received by Manufacturer01/29/2021
01/29/2021
Initial Report FDA Received Date02/26/2021
Supplement Report FDA Received Date03/31/2021
05/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age22 YR